Illinois, 2013

Dense Fog in Illinois, March 29 to 30, 2013

March 29 to 30, 2013 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed as skies cleared out and winds became nearly calm. Moist ground from rainfall the previous night contributed to the dense fog. High pressure moved slowly east across the Ohio Valley, resulting in favorable conditions for fog. Visibility was one-quarter mile or less across all of southern Illinois for most of the night into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 4:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 29, 4:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT FRI MAR 29 2013

.UPDATE...
ISSUED AT 547 PM CDT FRI MAR 29 2013

UPDATED AVIATION SECTION.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 203 PM CDT FRI MAR 29 2013

IN THE NEAR TERM...A SLOW DRYING TREND WILL CONTINUE INTO THIS
EVENING AS DEEP LAYER MOISTURE MOVES SOUTHEAST INTO THE TENNESSEE
VALLEY. THE PRIMARY FORECAST CONCERN TONIGHT WILL BE LOW CLOUDS AND
FOG...WHICH IS MORE OF AN AVIATION ISSUE. WILL ADD MENTION OF FOG TO
THE PUBLIC FORECAST IN SOME AREAS.

ON SATURDAY...MOISTURE WILL INCREASE FROM SOUTHWEST TO NORTHEAST
AHEAD OF AN APPROACHING UPPER LEVEL TROUGH. RAIN CHANCES WILL
INCREASE ACROSS SE MISSOURI DURING THE MORNING...THEN EAST OF THE
MISSISSIPPI RIVER IN THE AFTERNOON. LOW LEVEL SOUTH TO SOUTHWEST
FLOW WILL BE ON THE INCREASE...BRINGING ENOUGH ELEVATED INSTABILITY
FOR ISOLATED THUNDER IN SE MISSOURI LATE IN THE DAY. COOLEST TEMPS
WILL LIKELY BE IN SE MISSOURI...WHERE CLOUD COVER WILL BE GREATEST.
FORECAST HIGHS WILL GENERALLY BE CLOSER TO THE COOLER GFS
MOS...WHICH IS IN LOW TO MID 60S /EXCEPT UPPER 50S AROUND KPOF/.

A SURFACE COLD FRONT WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO
VALLEY LATE SATURDAY NIGHT. RAIN AND ISOLATED THUNDER WILL GRADUALLY
DIMINISH WITH THE PASSAGE OF THE FRONT.

EASTER SUNDAY APPEARS TO BE THE PICK DAY OF THE WEEK WEATHERWISE.
CLEARING SKIES WILL OCCUR IN THE WAKE OF THE FRONT SUNDAY MORNING.
DUE TO THE RELATIVELY WARM START TO THE DAY /AROUND 50/...HIGH TEMPS
WILL BE IN THE 60S. THE COLD ADVECTION IS FORECAST TO BE RATHER WEAK
UNTIL A SECONDARY FRONT ARRIVES SUNDAY NIGHT. SOME LIGHT RAIN COULD
ACCOMPANY THE SECONDARY FRONT ACROSS PARTS OF SOUTHERN IL AND SW
INDIANA LATE SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 203 PM CDT FRI MAR 29 2013

MONDAY'S FRONTAL PASSAGE AND ASSOCIATED PCPN SHOULD STAY MOSTLY
LIQUID IF THE NEW GFS IS CORRECT. IT MAY CHANGE-OVER BRIEFLY UPON
ENDING BUT WILL LEAVE THAT MENTION OUT DUE TO THE TRENDING TOWARD
THIS SOLUTION. AS IT GETS CLOSER...SHOULD BE ABLE TO FINE TUNE AND
HONE IN ON PARTICULARS SUCH AS THIS...NOT CONFIDENT IN DOING SO 4
TO 5 DAYS OUT.

IT IS NICE TO SEE THE MID WEEK PICTURE LOOKING LIKE WHAT WE WERE
ANTICIPATING IT TO DO WHEN WE WERE MAKING THE DAY 7 FORECAST A
COUPLE OF DAYS AGO. THAT IS...A MORE WLY/NWLY FLOW TRACK AND HENCE
A DRIER/COLDER FORECAST.

AFTER THAT...ANOTHER PCPN CHANCE COMES IN TOWARD THE END OF THE
WEEK. WE'LL KEEP IT SMALL CHANCES AND SEE IF IN FACT THE LATEST
SUGGESTION IN THE NAO LOSING SOME GRIP AN AN UPPER PATTERN
EVOLUTION TO MORE WLY OR SWLY FLOW CAN COME TO FRUITION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 547 PM CDT FRI MAR 29 2013

MVFR CIGS PERSIST SOUTH OF A KMDH...KEVV...KHNB LINE WITH THE AREA
OF CLOUDS MAKING SOUTHWARD PROGRESS. CLOUDS BREAKING UP NORTH OF
THIS LINE. WINDS ARE ALREADY LIGHT AND SOMEWHAT VARIABLE. THIS WILL
BE THE TREND OVERNIGHT. WILL MONITOR THE LOW CLOUD...FOG POTENTIAL
OVERNIGHT AS THE MODEL SOUNDINGS ARE SOMEWHAT SUGGESTIVE. SCT CLOUDS
ON SATURDAY WITH WINDS BECOMING SE 5-10 KTS. SHRA POSSIBLE LATE IN
THE DAY PRIMARILY AT KPAH AND KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 29, 5:49 AM CST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
649 AM CDT FRI MAR 29 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
649 AM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND AHEAD OF A COLD
FRONT MOVING EASTWARD THROUGH THE AREA SATURDAY NIGHT. LOCALLY
HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL BE THE PRIMARY
CONCERNS.

A LIGHT MIXED PRECIPITATION EVENT IS EXPECTED MONDAY AND MONDAY
NIGHT...BUT LITTLE...IF ANY ACCUMULATION OF SNOW IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS/KES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
March 29, 10:00 PM CST to March 30, 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435623, 435624, 435625, 435626, 435627, 435628, 435629, 435630, 435631, 435632, 435633, 435634, 435635, 435636, 435637, 435638, 435639, 435640, 435641.